Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 64, NWS Grand Forks, ND

June 28, 2025Grand Forks County, Nelson County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2025, 4:11 PM CDT for Grand Forks County, Nelson County, Walsh County, North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 4:11 PM CDT (21:11 UTC)
Expired
Jun 28, 2025, 4:37 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Nelson County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:15 PM CDTHAIL 15 N Petersburg, NDLargest hail was a quarter. More hail fell west of this location, size unknown.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-9.1

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KFGF 282111
SVRFGF
NDC035-063-099-282200-
/O.NEW.KFGF.SV.W.0064.250628T2111Z-250628T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
411 PM CDT Sat Jun 28 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grand Forks County in northeastern North Dakota...
  Northeastern Nelson County in northeastern North Dakota...
  Southwestern Walsh County in northeastern North Dakota...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located over Michigan, or
  34 miles east of Devils Lake, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Michigan, Fordville, Petersburg, Lankin, Forest River Colony,
  Dahlen, and Whitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 9810 4806 9829 4836 9802 4819 9765
TIME...MOT...LOC 2110Z 226DEG 21KT 4806 9812 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rafferty/Lynch
1 follow-up statement
480 
WWUS53 KFGF 282137
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
437 PM CDT Sat Jun 28 2025

NDC035-063-099-282146-
/O.CAN.KFGF.SV.W.0064.000000T0000Z-250628T2200Z/
Grand Forks ND-Nelson ND-Walsh ND-
437 PM CDT Sat Jun 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4796 9810 4806 9829 4836 9802 4819 9765
TIME...MOT...LOC 2134Z 226DEG 21KT 4817 9795 

$$

Rafferty/CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:58 PM CDT, 13 minutes earlier. Its key messages:

  • There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 3:58 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
358 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- There is a 2 out of 5 risk for severe thunderstorms this
  afternoon and evening in west-central Minnesota and parts of
  eastern North Dakota.

&&

.DISCUSSION...
Issued at 358 PM CDT Sat Jun 28 2025

...Synopsis...

We start out with weak H7 troughing today and weak cold front to our
west, with a warm front being lifted northward ahead of the cold
front. This will allow isolated to scattered severe storms this
afternoon across portions of eastern North Dakota and much of
northwest and west central Minnesota. As the cold front continues
east overnight, look for slightly drier air to work into the area on
Sunday. Isolate showers and storms are possible, mainly in northwest
Minnesota. Monday brings another chance for scattered showers and
thunderstorms to northwest Minnesota along a weak trough traversing
northwest flow. A strong storm or two is possible. Minimal precip
chances are expected Tuesday and Wednesday as H5 shortwave ridging
brings return flow into the area heading into Thursday and Friday.
This flow pattern will then start to flatten, bringing thunderstorms
back into the forecast late Thursday and into Friday.

...Severe Thunderstorms Possible this Afternoon and Evening...

A warm front lifts slowly north this afternoon. Conditions along the
front support the development of supercells along a line stretching
from southern Richland County through southern Wadena County.
Further north, a subtle cold front is beginning to initiate storms
along a line from eastern Eddy County through eastern Pembina
County. Along the warm front, hodographs are rather straight in the
upper levels, thus supporting splitting supercells that will likely
form into hybrid clusters on the left split side. Large hail up to
the size of golf balls is possible with these storms during the mid
to late afternoon. Any right moving supercells would be capable of
producing tornadoes in addition to large hail; however, current
guidance keeps the better chances in northeast South Dakota and
southwest Minnesota. Regarding the storms along the cold front, the
most likely hazard will be large hail up to 1.25 inches as storms
congeal into clusters along the front. DCAPE values increase through
the afternoon, which could enhance wind risk later this afternoon.
Gusts to 70 mph cannot be ruled out in this environment, especially
during the mid to late afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 28 2025

VFR conditions prevail this afternoon at all TAF sites.
Isolated showers and thunderstorms are possible this afternoon
and evening, mainly after 21Z. Best chances will be south and
east of KFAR and south of KBJI. Stray showers and storms could
develop elsewhere, with little confidence in any one location.
Will monitor and amend as activity develops this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 4:09 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
409 AM CDT Sat Jun 28 2025

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-290915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
409 AM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms late
this afternoon into the evening. The main hazards will be hail up
to the size of ping pong balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ029>032-040-290915-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
409 AM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms late
this afternoon into the evening across west central Minnesota.
The main hazards will be hail up to the size of ping pong balls
and wind gusts to 60 mph. There is a low potential for an isolated
tornado to develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 28, 2:58 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025

NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
      4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rafferty/Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson58 min
Jun 27, 9:21 PM CDTTornado WarningFGFBenson27 min
Jun 28, 12:54 AM CDTSpecial Weather StatementFGFRansom66 min
Jun 28, 1:33 AM CDTFlash Flood WarningFGFRansom4 hr
Jun 28, 2:58 PM CDTSpecial Weather StatementFGFEddy32 min
Jun 28, 3:11 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson37 min
Jun 28, 3:34 PM CDTSevere Thunderstorm WarningFGFGriggs56 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningFGFCass, Traill38 min
Jun 28, 5:21 PM CDTSevere Thunderstorm WarningFGFBarnes38 min
Jun 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass47 min
Jun 28, 6:21 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland54 min
Jun 28, 6:51 PM CDTSevere Thunderstorm WarningFGFCass29 min
Jun 28, 6:58 PM CDTFlash Flood WarningFGFCass6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.